Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Houston/Galveston, TX

April 17, 2009Austin County, Colorado County, Washington County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Apr 17, 2009, 12:45 PM CDT for Austin County, Colorado County, Washington County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2009, 12:45 PM CDT (17:45 UTC)
Expired
Apr 17, 2009, 3:45 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Austin County, TX, Colorado County, TX, Washington County, TX

The radar

The Ft Hood radar (KGRK), 115 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 12:48 PM CDTHEAVY RAIN 5Weimar, TXTWO ROADS CLOSED INCLUDING FM 155...JUST SOUTH OF WEIMAR.
Apr 17, 2:00 PM CDTHEAVY RAIN 4Columbus, TX
Apr 17, 2:00 PM CDTHEAVY RAIN 8Weimar, TX
Apr 17, 2:00 PM CDTHEAVY RAIN 10Frelsburg, TX10 INCHES OF RAIN IN NORTHERN COLORADO COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2605 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 171745
FFWHGX
TXC015-089-477-172045-
/O.NEW.KHGX.FF.W.0002.090417T1745Z-090417T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1245 PM CDT FRI APR 17 2009

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN AUSTIN COUNTY IN SOUTHEAST TEXAS...
  NORTHERN COLORADO COUNTY IN SOUTHEAST TEXAS...
  WASHINGTON COUNTY IN SOUTHEAST TEXAS...

* UNTIL 345 PM CDT

* AT 1238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT FLASH FLOODING WAS LIKELY FROM A BAND OF STRONG 
  THUNDERSTORMS LOCATED FROM WEIMAR TO INDUSTRY TO BRENHAM.
  DOPPLER RADAR RAINFALL ESTIMATES INDICATE THAT 3 TO 6 INCHES 
  OF RAIN HAS FALLEN IN THIS AREA. AN ADDITIONAL 1 TO 3 INCHES 
  APPEAR LIKELY OVER THE NEXT 2 HOURS. 5 INCHES OF RAIN WAS 
  REPORTED IN WEIMAR. FM 155 SOUTH OF WEIMAR IS CLOSED DUE TO 
  FLOODING.    

* LOCATIONS IN THE FLOOD WARNING INCLUDE BUT ARE NOT LIMITED TO
  SHELBY...ROCK ISLAND...QUARRY...NEW ULM...LAKE SOMERVILLE DAM...
  INDUSTRY...INDEPENDENCE...CAT SPRING...WEIMAR...COLUMBUS...
  BURTON...BRENHAM AND BELLVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF LAND
ADJACENT TO SMALL CREEKS AND BAYOUS. ADDITIONALLY...FRONTAGE ROADS...
HIGHWAY UNDERPASSES...FARM-TO-MARKET AND OTHER SECONDARY ROADS MAY
FLOOD. AVOID LOCATIONS WHERE WATER COVERS THE GROUND

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2996 9659 3007 9665 3014 9667 3015 9673
      3027 9669 3030 9665 3039 9630 3037 9625
      3016 9618 3013 9620 3012 9619 2989 9627
      2958 9644 2948 9671 2957 9679 2958 9684
      2964 9688

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 12:20 PM CDT, 25 minutes earlier.

Area forecast discussion, Apr 17, 12:20 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1220 PM CDT FRI APR 17 2009

.AVIATION...
SHOWER AND THUNDERSTORM ACTIVITY HAS PICKED UP SOUTH AND EAST OF
HIGHWAY 59.  COASTAL AND HOUSTON METRO TAFS ARE TOGGLING BETWEEN
VFR/MVFR CIG AND VSBY AS THUNDERSTORMS MOVE THROUGH THE AREA.  WITH
ABUNDANT LOW LEVEL MOISTURE AND A DIFLUENT WIND PATTERN
ALOFT...WOULD EXPECT GENERAL TSRA ACTIVITY TO CONTINUE OVER NIGHT.

A NEW ROUND OF CONVECTIVE ACTIVITY IS LIKELY ON SATURDAY MORNING
WHEN AN UPPER LEVEL SHORTWAVE TROF SWINGS AROUND THE SOUTHERN
PERIPHERY OF THE UPPER LEVEL LOW PRESSURE SYSTEM THAT CENTERED OVER
THE MID-WEST. IT SHOULD BEGIN TO AFFECT THE WESTERN TAF SITES
BETWEEN 14-18Z AND THE REMAINDER OF THE FORECAST AREA BETWEEN
18-00Z. ANTICIPATE WIDESPREAD MVFR/IFR SHRA/TSRA CONDITIONS TO COVER
MUCH OF THE AREA BY SATURDAY AFTERNOON. 44

&&

.PREV DISCUSSION.../1020 PM CDT FRI APR 17 2009/
NOT SEEING A WHOLE LOT OF DEVELOPMENT OUT WEST THIS EVENING. THIS
TIME LAST NIGHT THE START OF THE MCS WAS WELL UNDERWAY OUT THERE.
AT ANY RATE THE BULK OF TODAYS ACTIVITY CONTINUING TO MOVE OFF TO
THE EAST BUT STREAMER SHRA ARE BECOMING MORE PROMINENT ALONG/OVER
A N/S LINE THRU THE MIDDLE OF THE FA. THIS SET UP OF THE MOISTURE
AXIS SHOULD GIVE THE WRN PORTIONS OF THE CWA (ESP COLORADO/AUSTIN
COUNTIES) A BREAK FROM THE PCPN. HOWEVER IT IS NOT LIKELY THAT WE
ARE OUT OF THE WOODS JUST YET AS THE MAIN UPPER LOW IS CONTINUING
TO SPIN OVER SRN CO/NRN NM TONIGHT. AND GIVEN THE QUICK RETURN OF
PCPN IN THE WAKE OF THE MCS...THE ATMS DOES SEEM TO HAVE RECOVER-
ED NICELY. GOOD CHC/LIKELY POPS TO HOLD UFN. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      64  76  60  80  52 /  60  60  40   0   0
HOUSTON (IAH)              67  78  62  82  54 /  60  60  60  10   0
GALVESTON (GLS)            69  76  66  80  61 /  50  60  60  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 11 AM CDT SATURDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Apr 17, 5:05 AM CDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
505 AM CDT FRI APR 17 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-181200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
505 AM CDT FRI APR 17 2009

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST TEXAS
THROUGH SATURDAY EVENING...

...LOCALLY HEAVY RAINFALL POSSIBLE THROUGH SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL DISTURBANCE AND INCREASING MOISTURE
LEVELS WILL RESULT IN THE DEVELOPMENT OF NUMEROUS SHOWERS AND
THUNDERSTORMS OVER SOUTHEAST TEXAS MAINLY THIS AFTERNOON AND
TONIGHT.

THE COMBINATION OF A HIGHLY UNSTABLE AIRMASS AND SIGNIFICANT SHEAR
IN THE LOW LEVELS WILL RESULT IN THE POSSIBILITY OF A FEW STORMS
BECOMING SEVERE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE
HAIL DAMAGING WINDS...WITH ISOLATED TORNADOES ALSO POSSIBLE. THE
PRIMARY THREAT AREA FOR SEVERE WEATHER WILL BE WEST OF THE
INTERSTATE 45 CORRIDOR.

IN ADDITION...LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE. MINOR
FLOODING OF STREETS...FEEDER ROADS...SECONDARY ROADS...AND LOW
WATER CROSSINGS WILL BE POSSIBLE WHERE TRAINING OF STORMS OCCURS.
HOWEVER...RECENT DRY CONDITIONS ARE EXPECTED TO MITIGATE THE
OVERALL FLOODING THREAT. RAINFALL TOTALS THROUGH EARLY SATURDAY
ARE EXPECTED TO AVERAGE 1 TO 2 INCHES...WITH ISOLATED TOTALS OF 3
TO 6 INCHES POSSIBLE.

STRONG EASTERLY WINDS WILL RESULT IN ELEVATED TIDE LEVELS ALONG
THE UPPER TEXAS COAST AND SHORES OF THE BAYS. TIDE LEVELS WILL RUN
1 TO 2 FEET ABOVE NORMAL.

.DAY TWO...SATURDAY THROUGH SATURDAY NIGHT

A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM WILL COMBINE WITH A
MOIST AND UNSTABLE AIRMASS TO RESULT IN ADDITIONAL SHOWERS AND
THUNDERSTORMS THROUGH SATURDAY EVENING.

THE COMBINATION OF A HIGHLY UNSTABLE AIRMASS AND SIGNIFICANT SHEAR
IN THE LOW LEVELS WILL RESULT IN THE POSSIBILITY OF A FEW STORMS
BECOMING SEVERE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE
HAIL DAMAGING WINDS...WITH ISOLATED TORNADOES ALSO POSSIBLE.

IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE AGAIN POSSIBLE. STORM
TOTAL RAINFALL AMOUNTS THROUGH EARLY SUNDAY ARE EXPECTED TO RANGE
FROM 2 TO 4 INCHES NORTH OF THE INTERSTATE 10 CORRIDOR TO 1 TO 3
INCHES SOUTH OF INTERSTATE 10. LOCALIZED RAINFALL TOTALS OF 4 TO 7
INCHES WILL BE POSSIBLE. FLOODING PROBLEMS WILL BE POSSIBLE WHERE
TRAINING OF STORMS OCCURS.

A COLD FRONT WILL CROSS THE AREA LATE SATURDAY NIGHT ENDING THE
RAIN CHANCES AS THE THUNDERSTORM ACTIVITY SHIFTS INTO THE GULF OF
MEXICO.

.DAYS THREE THROUGH SEVEN...SUNDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT ANY TIME THROUGH SATURDAY EVENING.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:54 PM CDTSevere Thunderstorm WarningHGXHouston36 min
Apr 16, 8:30 PM CDTSevere Thunderstorm WarningHGXHouston45 min
Apr 17, 10:25 AM CDTSevere Thunderstorm WarningHGXAustin, Colorado50 min
Apr 17, 10:36 AM CDTAreal Flood AdvisoryHGXAustin, Burleson, Colorado, Washington114 min
Apr 17, 11:06 AM CDTFlash Flood WarningHGXColorado114 min
Apr 17, 11:12 AM CDTSevere Thunderstorm WarningHGXAustin, Colorado48 min
Apr 17, 11:24 AM CDTFlood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more33 hr
Apr 17, 12:13 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Waller, Washington47 min
Apr 17, 12:21 PM CDTTornado WarningHGXAustin, Colorado, Waller39 min
Apr 17, 12:30 PM CDTTornado WarningHGXAustin, Waller, Washington36 min
Apr 17, 12:53 PM CDTAreal Flood AdvisoryHGXBrazos, Burleson3 hr
Apr 17, 1:38 PM CDTSevere Thunderstorm WarningHGXAustin, Harris, Waller, Washington37 min
Apr 17, 1:58 PM CDTTornado WarningHGXAustin, Harris, Waller, Washington21 min
Apr 17, 2:24 PM CDTAreal Flood AdvisoryHGXAustin, Brazos, Grimes, Harris, Montgomery, Walker and 2 more3 hr
Apr 17, 2:38 PM CDTFlash Flood WarningHGXBrazos, Burleson3 hr
Apr 17, 3:04 PM CDTSevere Thunderstorm WarningHGXColorado56 min
Apr 17, 3:14 PM CDTRiver Flood WarningHGXLavaca65 hr
Apr 17, 3:15 PM CDTAreal Flood AdvisoryHGXAustin, Colorado, Harris, Liberty, Montgomery, Waller3 hr
Apr 17, 3:27 PM CDTSevere Thunderstorm WarningHGXHarris, Montgomery48 min
Apr 17, 3:33 PM CDTRiver Flood WarningHGXLavaca43 hr
Apr 17, 3:38 PM CDTFlash Flood WarningHGXAustin, Colorado, Fort Bend, Waller, Washington112 min
Apr 17, 3:43 PM CDTSevere Thunderstorm WarningHGXHarris, Montgomery47 min
Apr 17, 3:51 PM CDTFlash Flood WarningHGXHarris, Montgomery3 hr
Apr 17, 3:58 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado47 min
Apr 17, 4:01 PM CDTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery59 min
Apr 17, 4:05 PM CDTSpecial Marine WarningHGX115 min
Apr 17, 4:16 PM CDTRiver Flood WarningHGXColorado, Wharton18 hr
Apr 17, 4:20 PM CDTSevere Thunderstorm WarningHGXAustin, Fort Bend, Grimes, Harris, Montgomery, Waller40 min
Apr 17, 4:28 PM CDTFlash Flood WarningHGXHarris, Liberty, Montgomery3 hr
Apr 17, 5:49 PM CDTSpecial Marine WarningHGX73 min
Apr 17, 5:51 PM CDTAreal Flood AdvisoryHGXGalveston54 min
Apr 17, 6:22 PM CDTSpecial Marine WarningHGX83 min
Apr 17, 6:45 PM CDTSpecial Marine WarningHGX90 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.